New Mexico, 2014Drought in New Mexico, September 1 to 30, 2014
September 1 to 30, 2014 · NWS EPZ · 5 events in 5 counties and zones
Above normal rainfall across all of southern New Mexico lead to improvements in drought conditions for many areas. At the end of the month, no location in the region was still in Extreme(D3) drought.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Above normal rainfall across all of southern New Mexico lead to improvements in drought conditions for many areas. At the end of the month, no location in the region was still in Extreme(D3) drought.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 31, 2:44 PM MST, 9 hours 16 minutes earlier.
Area forecast discussion, Aug 31, 2:44 PM MST, 9 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
344 PM MDT SUN AUG 31 2014
.SYNOPSIS...
UPPER HIGH OVER THE BAJA PENINSULA WILL SLOWLY DRIFT EASTWARD...OVER
THE LOWER MISSISSIPPI VALLEY BY THURSDAY. THIS WILL GRADUALLY END
OUR DRY WEST FLOW ALOFT BY TUESDAY AND ALLOW TROPICAL MOISTURE TO
MOVE IN FROM THE SOUTH THE REST OF THE WEEK. THIS WILL GIVE THE
SACRAMENTO MOUNTAINS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY AND
THEN A SLIGHT CHANCE OF THUNDERSTORMS TO THE REST OF THE BORDERLAND
THURSDAY THROUGH THE WEEKEND. TEMPERATURES WILL BE QUITE WARM
THROUGH WEDNESDAY...ABOUT 5 TO 8 DEGREES ABOVE NORMAL...BUT THEN
FALL BACK TO NORMAL BY THE WEEKEND.
&&
.DISCUSSION...
WV IMAGERY SHOWING UPPER HIGH OVER THE NORTHERN BAJA AND SONORAN
DESERT OF NORTHERN MEXICO. HIGH LEVEL MOISTURE FROM EX STORM MARIE
ALMOST ENTIRELY DISSIPATED NOW. GENERAL PATTERN OF HOT AND DRY
THROUGH WEDNESDAY AND THEN MOISTENING UP WITH A CHANCE OF
THUNDERSTORMS THROUGH THE WEEKEND. CURRENT PW'S RANGING FROM ABOUT
.6"-.8". UPPER HIGH WILL BEGIN SHIFTING EAST...OVER THE CHIHUAHUAN
DESERT TUESDAY...OVER TEXAS ON WEDNESDAY...AND OVER THE LOWER
MISSISSIPPI VALLEY ON THURSDAY.
THE MOVEMENT OF THE HIGH WILL INITIALLY BRING HOT TEMPERATURES TO
THE CWA AS THE HIGH IS NEARLY OVERHEAD. HIGHS THROUGH WEDNESDAY WILL
RUN ABOUT 5 TO 8 DEGREES ABOVE NORMAL. ONCE THE HIGH SETTLES IN
CLOSER TO EAST TEXAS/LOWER MISSISSIPPI VALLEY...SOUTH-SOUTHEAST
WINDS WILL REDEVELOP AND BRING SOME TROPICAL MOISTURE BACK TO THE
AREA. MODELS STILL SHOWING ENOUGH MOISTURE AND INSTABILITY IN THE
EAST ON WEDNESDAY TO JUSTIFY LOW POPS IN THE SAC MTNS. ECMWF STILL
THE MORE BULLISH MODEL FOR PCPN FOR THURSDAY THROUGH THE WEEKEND.
THOUGH THE GFS REMAINS UNIMPRESSIVE WITH QPF...IT MIRRORS THE ECMWF
MORE NOW IN KEEPING SOME PCPN IN THE CWA THROUGH THE WEEKEND AND
POSSIBLY SEVERAL DAYS AFTERWARD.
&&
.AVIATION...VALID 01/00Z - 02/00Z...
VFR CONDITIONS. 00Z-06Z FEW-SCT080-100 FEW-SCT250 WINDS 24012G22KT.
06Z-24Z: SKC-FEW080/FEW250 WINDS 30010KT. OCNL MDT TURBC IN
THERMALS SFC TO 8KT AGL UNTIL 02Z.
&&
.FIRE WEATHER...
HIGH PRESSURE ALOFT OVER THE SOUTHWESTERN U.S. WILL CONTINUE TO KEEP
OUR AREA WARM AND DRY AIR UNDER CLEAR TO PARTLY CLOUDY SKIES. THIS
SHOULD CONTINUE AT LEAST THROUGH MID WEEK. DAYTIME TEMPERATURES WILL
CONTINUE ABOVE NORMAL UNTIL THE LATTER PART OF THE WEEK. AFTER
WEDNESDAY THE UPPER RIDGE OF HIGH PRESSURE SHOULD SHIFT MORE TO THE
EAST AND ALLOW SOME SUBTROPICAL MOISTURE TO BEGIN TO RETURN INTO OUR
AREA. THIS IN TURN SHOULD BRING MORE CLOUDINESS MAINLY IN THE
AFTERNOONS...AND ALSO BRING INCREASING CHANCES FOR AFTERNOON AND
EVENING STORMS ACROSS SOUTHERN NEW MEXICO AND FAR WEST
TEXAS...ESPECIALLY FOR THE MOUNTAINS.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 74 98 75 99 73 / 0 0 0 0 0
SIERRA BLANCA 66 94 69 95 68 / 0 0 0 0 0
LAS CRUCES 65 96 69 97 69 / 0 0 0 0 0
ALAMOGORDO 66 94 68 96 69 / 0 0 0 0 0
CLOUDCROFT 51 75 52 76 52 / 0 0 0 0 0
TRUTH OR CONSEQUENCES 65 94 68 96 68 / 0 0 0 0 0
SILVER CITY 63 91 64 92 64 / 0 0 0 0 0
DEMING 63 96 68 98 68 / 0 0 0 0 0
LORDSBURG 64 95 67 96 66 / 0 0 0 0 0
WEST EL PASO METRO 71 97 73 98 72 / 0 0 0 0 0
DELL CITY 67 99 71 99 69 / 0 0 0 0 0
FORT HANCOCK 70 98 74 98 73 / 0 0 0 0 0
LOMA LINDA 70 93 71 92 70 / 0 0 0 0 0
FABENS 70 96 72 96 72 / 0 0 0 0 0
SANTA TERESA 70 97 70 98 71 / 0 0 0 0 0
WHITE SANDS HQ 66 94 70 95 70 / 0 0 0 0 0
JORNADA RANGE 63 93 69 95 67 / 0 0 0 0 0
HATCH 65 96 68 97 68 / 0 0 0 0 0
COLUMBUS 65 94 70 95 69 / 0 0 0 0 0
OROGRANDE 67 95 70 96 70 / 0 0 0 0 0
MAYHILL 57 83 59 84 57 / 0 0 0 0 0
MESCALERO 57 84 59 85 56 / 0 0 0 0 0
TIMBERON 57 84 60 85 57 / 0 0 0 0 0
WINSTON 58 85 59 86 59 / 0 0 0 0 0
HILLSBORO 66 91 67 91 66 / 0 0 0 0 0
SPACEPORT 66 93 68 95 68 / 0 0 0 0 0
LAKE ROBERTS 58 89 57 89 60 / 0 0 0 0 0
HURLEY 64 93 66 93 66 / 0 0 0 0 0
CLIFF 50 92 52 94 52 / 0 0 0 0 0
MULE CREEK 48 89 50 91 51 / 0 0 0 0 0
FAYWOOD 64 91 66 91 66 / 0 0 0 0 0
ANIMAS 66 93 67 94 67 / 0 0 0 0 0
HACHITA 65 95 67 96 67 / 0 0 0 0 0
ANTELOPE WELLS 67 93 65 94 66 / 0 0 0 0 0
CLOVERDALE 67 93 68 92 67 / 0 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
HEFNER/NOVLAN
Hazardous weather outlook, Aug 31, 10:16 AM MST, 13 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1116 AM MDT SUN AUG 31 2014
NMZ401>417-TXZ418>424-011715-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1116 AM MDT SUN AUG 31 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
DRY AND VERY WARM THROUGH TUESDAY. INCREASING MOISTURE ON WEDNESDAY
WITH A SLIGHT CHANCE OF THUNDERSTORMS IN THE SACS. MORE MOISTURE
THURSDAY THROUGH SATURDAY WITH A SLIGHT CHANCE OF THUNDERSTORMS AREA
WIDE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION SHOULD NOT BE NEEDED.
HEFNER
Drought, Upper Gila River Valley
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Upper Gila River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
Severe(D2) drought conditions continued for the entire month. The Gila Hot Springs Cooperative Observer reported 2.55 inches of precipitation which was 0.56 inches above normal.
Drought, Southern Gila Highlands/Black Range
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Southern Gila Highlands/Black Range forecast zone
- Reported by
- Drought Monitor
The northern half of the zone remained in Severe(D2) drought during the month of September.
Drought, Southwest Desert/Lower Gila River Valley
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Southwest Desert/Lower Gila River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The month started with Extreme(D3) drought for the southeastern portion of the zone and Severe(D2) drought for the remainder of the zone. At the end of the month, the northern and eastern portions of the zone were in Severe(D2) drought and the remainder was down to Moderate(D1) drought. The Redrock Cooperative Observer reported 2.62 inches of precipitation which was 1.05 inches above normal.
Drought, Lowlands of the Bootheel
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Lowlands of the Bootheel forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The month started out with Severe(D2) drought for the southeast and northwest portions of the zone, while the remainder of the area was in Extreme(D3) drought. At the end of the month, the southeast and northwest sections were in Moderate(D1) drought and the rest of the zone was in Severe(D2) drought. The Antelope Wells Cooperative Observer reported 4.55 inches of precipitation which was 2.89 inches above normal.
Drought, Uplands of the Bootheel
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Uplands of the Bootheel forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.914, -108.715 (the zone’s center; the record gives no point)
September started out with the western portions of the zone in Severe(D2) drought and Extreme(D3) drought for the eastern areas. At the end of the month, the east was in Severe(D2) drought and the west was in Moderate(D1) drought.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, September 1, 20141 death · 1 event
- Drought in Texas, September 1 to 30, 2014$3.0 million · 24 events
- Tornadoes and Hail in Missouri, September 1, 20142 injured · $450,000 · EF1 · 18 events
- Flash Flooding and Damaging Winds in Georgia, September 1 to 3, 20143 injured · $308,000 · 60 kt wind · 26 events
- Tornado and Hail in Oklahoma, September 1, 2014$1.5 million · EF0 · 8 events
- Tornadoes and Damaging Wind in Michigan, September 1, 2014$486,000 · EF1 · 5 events
- Tornadoes and Hail in Kansas, September 1, 2014$120,000 · EF1 · 20 events
- Wildfire in California, September 1 to 30, 2014$600,000 · 1 event
- Drought in Texas, September 1 to 30, 2014$105,000 · 19 events
- Flood and Heavy Rain in Iowa, September 1 to 2, 2014$100,000 · 20 events
- Drought in Oklahoma, September 1 to 30, 201443 events
- Flooding in Iowa, September 1 to 2, 2014$45,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542528, 542529, 542530, 542531, 542533.